Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2023, 12:11 PM CDT for Cheatham County, Montgomery County, Robertson County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 12:11 PM CDT (17:11 UTC)
- Expired
- Jul 20, 2023, 12:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Montgomery County, TN, Robertson County, TN
The radar
The Ft Campbell radar (KHPX), 38 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:04 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:42 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 6:42 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Nashville TN 642 AM CDT Thu Jul 20 2023 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 300 AM CDT Thu Jul 20 2023 Expecting shower and thunderstorm chances to pick up as remainder of morning hours progress, as an MCS potentially develops within a continuance of northwesterly flow aloft with surface boundaries of note across northern and southwest portions of mid state region also aiding in convective development. Not an absolute by any means, but consensus of latest CAMs, North American, and global models, supported also by latest hourly SPC EMC RAP PW & 850 mb moisture transport vector analysis showing best chances of precipitation this morning across northern and eastern portions of our area to more of a shift to southwest to southern portions as late morning into early afternoon hours progress. With some locations within current flood watch area having received between three up to six inches of rainfall from yesterday's rounds of convection, certainly soils will be saturated, and certainly will continue with previous flood watch issuance for these and surrounding locations across north and central portions of mid state region through noon today. Latest WPC QPF depicting heaviest precipitation amounts, which will generally occur during morning hours today, for locations around and east of I-24 Corridor. Wording of current flood watch continues to be quite reasonable, mentioning that one to two inches of rainfall will be common, with some locations experiencing more than three inches of rainfall. Again, there is a chance of a few strong to severe thunderstorms developing as these rounds of convection role through our area today, especially if local boundary interactions help aid convective development and susbstantial CAPE values can be reached, as good low to mid level lapse rates are expected with this stronger convection, and SRH values are expected to be high enough, that tornado formation, although remaining quite low, can not totally be ruled out. Outside of watch area, certainly an inch or so of rainfall can be expected. With a more southwesterly to southern track of showers and thunderstorms across our area expected at least through late morning into early afternoon hours today, despite some indication that heat index values, especially for locations south of I-40 Corridor and west of I-65 Corridor, particularly locations approaching southern TN River Valley Region, could potentially range 100 to around 105 degrees, have some significant doubts that these values will actually be reached. Thus, as of this time, not planning on issuing an heat advisory products for these locations this afternoon. Will continue to mention possibility of scattered showers and thunderstorms this afternoon after rounds of morning convection dissipate. A significant temperature gradient when it comes to high temperatures across our area is expected today with highs ranging lower 80s Upper Cumberland Region to potentially mid 90s far southwest. Look for best chances of showers and thunderstorms across southwestern portions of mid state after midnight tonight per a shortwave passage. Of particular note, a surface summertime cold front is expected to move into northwestern portions of our area toward sunrise on Friday. As this surface front sinks slowly southward as Friday progresses, best chances of showers and thunderstorms are expected across locations generally south of I-40 Corridor as a series of shortwave passages continue to be expected in a northwesterly flow aloft pattern that will finally become more zonal in nature as weekend approaches. Potential for stronger convection on Friday not as great as today. As for temperatures tonight into Friday, look for lows tonight to be seasonable ranging upper 60s Cumberland Plateau Region to lower 70s west. Highs on Friday will be a few degrees below seasonal normal values spanning the 80s. && .LONG TERM... (Friday Night through next Wednesday) Issued at 300 AM CDT Thu Jul 20 2023 There will be some lingering showers and thunderstorms Friday night into Saturday with best potential across southern portions of our area as surface front finally pushes into deep south by sunrise on Saturday morning and northwesterly upper level flow once again becomes established but expected to be dry in nature. From Saturday night through next Wednesday, dry conditions look to prevail except for potentially three different time periods. The first time period will be on Sunday afternoon when a subtle shortwave disturbance is expected to move across northwestern portions of area within broad upper level troughing aloft. The second time period will be on Monday afternoon when another subtle shortwave passage occurs within shifting eastward broad upper level troughing influences. The third time period will be on Wednesday afternoon as some low level moisture is expected to work under under upper level ridging influences across most of mid state region. These three time periods will share in common the possibility of bringing isolated showers and thunderstorms to mid state region. As for temperatures, per above mentioned frontal passage, expect quite pleasant temperatures across our area for upcoming weekend with highs spanning the 80s and lows spanning the 60s. Look for a slow warmup to temperatures at or even slightly above seasonal normal values by mid portion of next work week as surface high pressure influences shift eastward, bringing summertime humid conditions back to our area once again. && .AVIATION... (12Z TAFS) Issued at 640 AM CDT Thu Jul 20 2023 SHRA/TSRA has developed over the eastern 1/3 of Middle TN, sparing CKV/BNA/MQY at least for the next couple of hours. Expect vis/cig drops at CSV/SRB over the next few hours. Additional showers and thunderstorms could move through by mid morning into the afternoon, but confidence on location and timing is low. Winds will remain from the W/SW through much of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 89 72 88 66 / 70 30 60 30 Clarksville 89 73 86 65 / 70 30 30 20 Crossville 82 67 81 63 / 80 30 70 30 Columbia 91 71 88 66 / 50 40 70 40 Cookeville 84 69 83 64 / 80 40 50 30 Jamestown 82 68 81 63 / 80 40 30 20 Lawrenceburg 91 71 87 66 / 50 40 70 40 Murfreesboro 90 71 87 65 / 60 30 70 30 Waverly 89 72 86 66 / 50 40 60 20 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for Cannon-Cheatham-Clay- Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys- Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White- Williamson-Wilson. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....Adcock
In the hours before
Local storm report, Jul 20, 10:16 AM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1016 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Flood Cookeville 36.16N 85.51W
07/20/2023 Putnam TN Emergency Mngr
Street flooding reported in parts of
Cookeville and Monterey, including on Brown
Ave in Cookeville.
&&
ShamburgerLocal storm report, Jul 20, 10:29 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1029 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Flash Flood 7 W Jamestown 36.43N 85.07W
07/20/2023 Fentress TN 911 Call Center
Mason Road, Tollie Road and Riverton Road
flooded and closed in the Manson community
Water also over two small bridges.
&&
ShamburgerLocal storm report, Jul 20, 10:31 AM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1031 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Flash Flood 3 S Jamestown 36.40N 84.93W
07/20/2023 Fentress TN Emergency Mngr
Glenobey Road near Jamestown washed out and
closed. Davis Road also flooded and closed.
&&
ShamburgerLocal storm report, Jul 20, 10:49 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1049 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Flash Flood 8 W Jamestown 36.42N 85.09W
07/20/2023 Fentress TN Emergency Mngr
Video showed Hwy 52 at Riverton Rd washed
out and impassable.
&&
ShamburgerLocal storm report, Jul 20, 11:03 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1103 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood 2 N Crossville 35.99N 85.04W
07/20/2023 Cumberland TN Emergency Mngr
Vehicles stalled in flood waters on Old
Jamestown Hwy at Industrial Dr. Waters have
since receded.
&&
ShamburgerSpecial weather statement, Jul 20, 11:35 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
1135 AM CDT Thu Jul 20 2023
TNZ007-008-027-028-201700-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
1135 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Davidson, Sumner, northwestern Wilson and eastern Robertson Counties
through NOON CDT...
At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 12 miles northwest of Gallatin, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin, Springfield, Hendersonville, Mount Juliet, Goodlettsville,
White House, Millersville, Greenbrier, Lakewood, Ridgetop, Cross
Plains, Portland, Old Hickory, Orlinda, Green Hill, Bethpage, Bledsoe
Creek State Park and Cottontown.
This includes Interstate 65 between mile markers 96 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3649 8626 3630 8638 3620 8662 3650 8690
3665 8670 3665 8667
TIME...MOT...LOC 1635Z 306DEG 28KT 3647 8665
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClementsThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Jul 20, 5:57 AM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 1 more | 3 hr |
| Jul 20, 7:10 AM CDT | Areal Flood Advisory | OHX | Fentress, Jackson, Overton, Putnam | 3 hr |
| Jul 20, 7:58 AM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Putnam | 3 hr |
| Jul 20, 8:18 AM CDT | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 4 hr |
| Jul 20, 9:25 AM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jul 20, 10:47 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 5 hr |
| Jul 20, 11:35 AM CDT | Special Weather Statement | OHX | Sumner | 25 min |
| Jul 20, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Jul 20, 12:04 PM CDT | Flash Flood Warning | OHX | Fentress, Overton, Pickett | 6 hr |
| Jul 20, 12:36 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 39 min |
| Jul 20, 12:41 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson | 39 min |
| Jul 20, 1:06 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 54 min |
| Jul 20, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Wilson | 49 min |
| Jul 20, 1:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee | 46 min |
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more | 40 min |
| Jul 20, 1:44 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 31 min |
| Jul 20, 2:07 PM CDT | Special Weather Statement | OHX | Bedford, Williamson | 38 min |
| Jul 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren, White | 34 min |
| Jul 20, 2:15 PM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, Van Buren, White | 3 hr |
| Jul 20, 2:17 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith, Trousdale, Wilson | 3 hr |
| Jul 20, 2:20 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Williamson | 3 hr |
| Jul 20, 2:23 PM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Jul 20, 2:30 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Van Buren, Warren | 3 hr |
| Jul 20, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 45 min |
| Jul 20, 2:32 PM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Coffee, Grundy, Warren | 3 hr |
| Jul 20, 2:34 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Marshall, Maury, Rutherford, Williamson | 3 hr |
| Jul 20, 2:41 PM CDT | Special Weather Statement | OHX | Giles | 34 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | OHX | Marshall | 41 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 23 min |
| Jul 20, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 35 min |
| Jul 20, 3:16 PM CDT | Flash Flood Warning | OHX | Fentress, Pickett | 3 hr |
| Jul 20, 3:45 PM CDT | Areal Flood Advisory | OHX | Bedford, Giles, Marshall, Maury | 3 hr |
| Jul 20, 3:56 PM CDT | Areal Flood Advisory | OHX | Putnam | 109 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.